Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

July 18, 2012Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2012, 7:24 PM CDT for Stephenson County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 7:24 PM CDT (00:24 UTC)
Expired
Jul 18, 2012, 8:00 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 99 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:47 PM CDTTSTM WND DMG2 W Lake Summerset, IL3 INCH DIAMETER LIMBS DOWN AND CORNFIELDS FLATTENED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KDVN 190024
SVRDVN
ILC177-190100-
/O.NEW.KDVN.SV.W.0065.120719T0024Z-120719T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 800 PM CDT.

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR CEDARVILLE...OR 11 MILES NORTH OF FREEPORT...AND MOVING EAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAKOTA...ROCK CITY...RIDOTT...DAVIS AND LAKE SUMMERSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4250 8941 4250 8940 4230 8939 4222 8939
      4233 8976 4251 8968 4251 8962
TIME...MOT...LOC 0024Z 290DEG 25KT 4243 8958
WIND...HAIL 60MPH 1.00IN

$$

12
2 follow-up statements
229 
WWUS53 KDVN 190037
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CDT WED JUL 18 2012

ILC177-190100-
/O.CON.KDVN.SV.W.0065.000000T0000Z-120719T0100Z/
STEPHENSON IL-
737 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN STEPHENSON COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR DAKOTA...OR 10 MILES NORTHEAST OF FREEPORT...
MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DAVIS...RIDOTT...LAKE SUMMERSET AND RIDOTT CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4250 8941 4250 8940 4230 8939 4222 8939
      4233 8976 4251 8968 4251 8962
TIME...MOT...LOC 0037Z 290DEG 25KT 4240 8947
WIND...HAIL 60MPH 1.00IN

$$

HLADIK
852 
WWUS53 KDVN 190054
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT WED JUL 18 2012

ILC177-190103-
/O.EXP.KDVN.SV.W.0065.000000T0000Z-120719T0100Z/
STEPHENSON IL-
754 PM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEPHENSON COUNTY WILL
EXPIRE AT 800 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED EAST OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4250 8941 4250 8940 4230 8939 4222 8939
      4233 8976 4251 8968 4251 8962
TIME...MOT...LOC 0053Z 290DEG 25KT 4236 8933

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:41 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 18, 6:41 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT WED JUL 18 2012

.AVIATION...
A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. THIS WILL BE
THE FOCUS OF SCATTERED SHOWERS/THUNDERSTORMS THOUGH AT LEAST 09Z.
THE STRONGEST STORMS MAY PRODUCE BRIEF MVFR CONDITIONS ALONG WITH
WIND GUSTS OVER 40 MPH. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST
AT 5 TO 15 MPH ON THURSDAY AS SKIES BECOME MOSTLY SUNNY.

NICHOLS

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED JUL 18 2012/

SYNOPSIS...
QUASI-STATIONARY SFC FRONT HAS BULGED ALMOST TO THE NORTHWEST OF THE
DVN CWA...BUT THEN DRAPES BACK SOUTHEASTWARD TO THE EASTERN I80
CORRIDOR NEAR PRINCETON IL. SFC WAVE NOTED NEAR OMA. STRONGEST
PRESSURE FALLS NOTED CROSSING THE MN/WI BORDER REGION...BUT SECONDARY
MAX CLOSER TO HOME ACRS FAR SOUTHWEST WI/NE IA. WATER VAPOR IMAGERY
SHOWING VORT MAX OR MCV TYPE FEATURE ROLLING ACRS THE NORTHWESTERN
IA/SW MN BORDER AREA AND APPEARS TO BE MAIN DRIVER OF UPSWING IN
SCTRD CONVECTION DEVELOPMENT ACRS NORTHWEST/NORTH CENTRAL IA ATTM.
HEAT ADVISORY CONTINUES THROUGH EARLY EVENING...MANY HEAT INDEX/S
ABOVE 100 CURRENTLY.

SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT...CONVECTION MAY LOOK TO REMAIN MORE SCTRD IN NATURE IN
VCNTY OF THE FRONT AND ONGOING SVR THUNDERSTORM WATCH AREA THROUGH
EARLY THIS EVENING. DESPITE HIGH CAPES OF 2500-3500+ IN THESE
AREAS...WEAK SHEAR PROFILES AND FORCING MAKE THREAT FOR ANY STORM
GOING SVR ISOLATED IN THE DVN CWA. FZ LEVEL/WBZ HEIGHTS SUGGEST A LOW
CHANCE FOR A HAIL STORM OF SVR SIZE TO REACH THE GROUND...BUT
EXPLOSIVE UPDRAFT POTENTIAL MAY OVERCOME THIS AND INDEED ALLOW A
STORM TO PRODUCE LARGE HAIL BEFORE CELL COLLAPSE. LOW TO MID LAPSE
RATES AND INSTABILITY ALSO TO ALLOW A STORM TO PRODUCE LOCALIZED
DOWNDRAFTS/DAMAGING WINDS OF 55-65 MPH. STORM ENHANCING ON THE MAIN
FRONT OR OUTFLOW BOUNDARY ALSO TO HAVE BETTER CHANCE OF PRODUCING SVR
WEATHER. AFTER THE SCTRD ACTIVITY THROUGH EARLY/MID EVENING...
UKMET/NAM MCS FORCING PARAMETERS AND THE NEW 12Z RUN 4KM WRF SUGGEST
ENOUGH CONVERGENCE AND LIFT TO DEVELOP MORE CONVECTION ON SOUTHERN
FLANK OF DIGGING UPPER VORT COMPLEX ACRS THE NORTHEASTERN HALF OF IA
TO DEVELOP MORE CONVECTION ACRS CENTRAL IA BY MID EVENING. THIS
ACTIVITY WOULD THEN PUSH EAST SOUTHEAST ACRS MUCH OF THE DVN CWA IN
ALMOST THE MODE OF A MCS TYPE FEATURE AND THUS MORE WIDESPREAD FROM
MID EVENING THROUGH THE LATE NIGHT BEFORE DIMINISHING AGAIN. DESPITE
ONGOING DROUGHT MENTALITY...CAN NOT IGNORE THESE CONCEPTUAL SIGNALS
AND WILL SPREAD LIKELY POPS FURTHER SOUTH ACRS MUCH OF THE DVN CWA...
AND GO HIGH CHC ACRS THE FAR SOUTH. AFTER THE EVENING SVR THREAT...
ATTENTION TURNS TO RAINFALL POTENTIAL. WITH PW/S OF 1.5 UP TO NEAR 2
INCHES STILL ON TRACK FOR TONIGHT. LOW TO MID LEVEL WIND FLOW FIELDS
SUGGEST SOME BACK BUILDING AS WELL AS RENEWED DEVELOPMENT UP OVER ANY
SFC SPILLING OUTFLOW BOUNDARY. THUS THESE PARAMETERS SUGGEST SOME
LOCALIZED AREAS POSSIBLY TO GET UP TO 2 INCHES OF RAIN BY THU
MORNING. IF CONVECTIVE CLUSTER BECOMES MORE WIDESPREAD AS CURRENT
THINKING SUGGESTS...MANY AREAS MAY GET MUCH NEEDED AMOUNTS OF A HALF
INCH UP TO NEAR AN INCH BY THU MORNING. LOWS IN THE LOW TO MID 70S
UNLESS STORM OUTFLOW COOLS SOME AREAS INTO THE 60S.

THURSDAY...SHOWERS AND STORMS MAY BE MAINLY DONE BY 14Z THU AS
UPPER LEVEL WAVE ROLLS OFF TO THE EAST AND ANY LLVL CONVERGENCE BY
NOCTURNAL LLJ VEERS AND WEAKENS. IF CONVECTIVE DEBRIS CLEARS IN TIME
AND DELAY IN INFLUX OF SOMEWHAT COOLER AIR BY POST-SFC WAVE
NORTHERLY FLOW OCCURS...MUCH OF THE AREA MAY AGAIN APPROACH HEAT
ADVISORY CRITERIA. BUT WILL BANK ON SOME LINGERING DEBRIS IN THE
EAST HALF...LOWER SFC DPTS IN THE NORTH AND WEST TO LIMIT THE HIGHER
END HEAT JUST UNDER ADVISORY CRITERIA FOR NOW BUT OVERNIGHT SHIFT MAY
HAVE TO RE-ASSESS. A LOW CHANCE FOR AN ISOLATED STORM TO POP UP
IN THE AFTERNOON AGAIN MAINLY ACRS THE SOUTHEAST HALF OF THE CWA.  12

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
BY THURSDAY NIGHT WE WILL BE ON THE TAIL END OF THIS PARTICULAR
SHORTWAVE...AND WITH THE FORCING MOVING OFF TO THE EAST...DRAGGING
THE MOISTURE AND INSTABILITY WITH IT...THERE IS ONLY A VERY SMALL
CHANCE OF PRECIPITATION IN THE EVENING ACROSS THE SOUTHEAST PORTIONS
OF THE FORECAST AREA.  COOLER AIR FILTERING INTO THE AREA FROM THE
NORTH WILL BRING SOME WELCOME MIN TEMPS IN THE MID 60S TO AROUND
70.

FRIDAY AND FRIDAY NIGHT SHOULD BE DRY WITH THE SURFACE HIGH PRESSURE
BUILDING INTO THE AREA FROM THE NORTH.  SOME OF THE MODELS ARE
INDICATING A SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA IN THE
NORTHWEST FLOW ALOFT.  IF DIURNAL HEATING IS SUFFICIENT AND ENOUGH
LOW LEVEL MOISTURE IS AVAILABLE WE MAY GET ISOLATED STORMS WITH
THIS...BUT THIS APPEARS UNLIKELY AT THIS TIME.

SATURDAY THROUGH SUNDAY NIGHT...MOST MODELS ARE KEEPING THE FORECAST
AREA DRY WITH THE RING OF FIRE WELL TO OUR NORTH.  AGAIN THOUGH...
THERE IS A WEAK SHORTWAVE IN THE NORTHWEST FLOW ALOFT THAT COULD
AGAIN PRODUCE SOME ISOLATED STORMS...WITH THE MAIN THREAT ACROSS THE
NORTHERN PORTIONS OF THE AREA.  HOWEVER...AGAIN THIS APPEARS UNLIKELY
AT THIS TIME AND HAVE KEPT FORECAST DRY FOR NOW.

MONDAY THROUGH WEDNESDAY THE MODELS ARE BRINGING ANOTHER BOUNDARY
INTO THE AREA FROM THE NORTHWEST...BUT FORCING IS WEAK AND THE
BOUNDARY ITSELF IS NOT ESPECIALLY STRONG.  MODEL TIMING IS SLIGHTLY
DIFFERENT ON EACH OF THEM.  THUS...THE SLIGHT CHANCE TO CHANCE POPS
WE HAVE GOING THROUGH THIS PERIOD SEEMS REASONABLE.  THE BEST
POTENTIAL IS ON WEDNESDAY AS THE DAY WHEN MOST OF THE MODELS HAVE THE
COLD FRONT THE NEAREST. HAVE BOOSTED HIGH TEMPS SLIGHTLY AS THE MODEL
CONSENSUS HAS BEEN A LITTLE TOO COOL IN THIS TIME RANGE.    LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-DES MOINES-
     HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED JUL 18 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND SOUTH OF INTERSTATE 80. TEMPERATURES IN THE MID 90S
TO AROUND 100 AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
AROUND 105 THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT WITH
THE BEST CHANCE FROM LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT
DAMAGING WINDS AND LARGE HAIL. LOCATIONS MOST AT RISK FROM THESE
STORMS IS ALONG AND NORTH OF A LINE FROM CEDAR RAPIDS IOWA THROUGH
PRINCETON ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL
ALSO BE POSSIBLE MONDAY AND TUESDAY BUT IT IS TO SOON TO DETERMINE
THE RISK OF SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING FOR
SPOTTERS GENERALLY NORTH OF INTERSTATE 80.

In the hours before

Special weather statement, Jul 18, 7:00 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED JUL 18 2012

ILZ001-002-190100-
JO DAVIESS-STEPHENSON-
700 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORMS PUSHING INTO NORTHERN STEPHENSON COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINSLOW...OR 13 MILES SOUTHWEST OF MONROE...
MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CEDARVILLE AROUND 715 PM CDT...
  ROCK CITY AND DAKOTA AROUND 725 PM CDT...
  DAVIS AND LAKE SUMMERSET AROUND 730 PM CDT...

WINDS GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4250 8941 4246 8939 4230 8939 4244 8998
      4251 8994
TIME...MOT...LOC 2357Z 291DEG 31KT 4249 8981

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:00 PM CDTSpecial Weather StatementDVNStephenson60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.